Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Milwaukee, WI

May 16, 2001Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 16, 2001, 1:49 AM CDT for Sheboygan County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2001, 1:49 AM CDT (06:49 UTC)
Expired
May 16, 2001, 2:15 AM CDT
In force
26 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 98 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:00 AM CDTHail 0.75Sheboygan, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
21.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 160650
SVRMKE
WIC117-160715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 AM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 215 AM CDT

* AT 149 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 4
  MILES SOUTH OF SHEBOYGAN FALLS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE LAKE MICHIGAN WATERS BY 200 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4378 8790 4360 8792 4352 8727 4375 8724
p

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:06 PM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, May 15, 3:06 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CDT TUE MAY 15 2001

FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT.

BIGGEST QUESTION THIS EVENING IS WHEN AND WHERE THE CAP WILL BREAK.
CONVECTION OVER OUR CWA COULD HAPPEN TWO WAYS. ONE WAY WOULD TO
HAVE SURFACE BASED CONVECTION THIS EVENING WITH HELP FROM THE
SURFACE BOUNDARY CLEARLY VISIBLE ON SATELLITE AND RADAR OVER THE
EAST OVERCOMING THE CAP. THE OTHER WAY CONVECTION COULD HAPPEN IS
WITH AN MCS OVERNIGHT FORMING IN MINNESOTA AND TRACKING THROUGH
WISCONSIN THROUGH THE EARLY MORNING HOURS ON WEDNESDAY OUT IN THE
EAST. THE LATTER SCENARIO LOOKS MORE LIKELY BUT WILL KEEP THINGS
OPEN ENDED IN CASE THE FORMER MATERIALIZES.

SPC HAS US IN A SLIGHT RISK TONIGHT AND WITH GOOD REASON. IF
CONVECTION BREAKS IT WILL HAVE 2500-3500 J/KG CAPES...150-250
HELICITY...AND -7 TO -8 LIFTED INDEX TO WORK WITH. MAIN THREAT
TONIGHT WILL BE FROM HIGH WINDS AND LARGE HAIL. WILL NOT MENTION
SEVERE TONIGHT DUE TO THE CAP OF ABOUT 50 J/KG.

MODELS PROGGING A BREAK IN THE ACTION FOR MOST OF WEDNESDAY AND
WEDNESDAY NIGHT WITH A BRIEF WEAK RIDGE OVER THE AREA.

THE NEXT CHANCE FOR PRECIPITATION IS ON THURSDAY WITH ANOTHER COLD
FRONT MOVING THROUGH THE STATE. AVN PRODUCING TWO DISTINCT LOWS
WITH THIS SYSTEM...ONE OVER NORTHERN CANADA AND THE OTHER OVER
CENTRAL ILLINOIS. ETA PRODUCES ONE LONG FRONT HOWEVER IT HANDLES
THE SITUATION SIMILAR IN THAT THERE ARE TWO DISTINCT PRECIPITATION
MAXIMUMS...ONE OVER SOUTHERN CANADA AND THE OTHER OVER NORTHERN
ILLINOIS WITH MOST OF THE CWA IN BETWEEN. FOR THIS REASON WILL KEEP
PRECIPITATION CHANCES RELATIVELY LOW FOR THIS PERIOD.

.MKX^...NONE.

KURIMSKI

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:58 AM CDTSevere Thunderstorm WarningMKXOzaukee17 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.